Birth Control Pill for Acne? Please help!


Anonymous
on May 18, 2012 @ 10:14 am

I really want to choose a birth control pill for adult acne. Which ones work really well and don't make you sick? Does anyone have any suggestions? Is there a type of doctor that specializes only in birth control pills who I can consult?

I've tried only one birth control pill (Ortho Tri Cycline - again for acne purposes) and it made me extremely moody, sick all the time, spotting non-stop, and I gained 20 lbs in two months! I thought I was losing my mind so I stopped after 2 months and never went back.

I've had acne for 15 years and nothing seems to work. Derms suggested accutane, but I don't trust that. I'm seriously frustrated to tears Please help!
 

19 Replies


mercurysmile
Is it hormonal acne? on May 18, 2012 @ 10:44 am

Birth control pills would only deal with hormonal acne (sometimes it can cause hormonal acne too), generally you would have to talk to your doctor and try out a few until you find one that works.

If you are doing this for acne the doctor to talk to is a Dermatologist, birth control pills are for birth control not really an acne treatment since a reduction in acne is a side effect. So no one birth control is for acne it's all a matter of your hormones and regulating it with birth control.

The treatment is all dependent on your type of acne, Accutane could work for you. Like all drugs there will be side effects, as long as you are monitored by your doctor with monthly blood tests to ensure no pregnancy and that your triglycerides are normal then Accutane can be used safely.

There are many ways of treating acne that I'm sure your Derm would be happy to discuss the pros and cons with you. Sometimes you need both oral meds and topical to get it under control. Sometimes the certain cleanser with a certain topical is the magic key. It can take a long time to figure out what works. You also have to be patient because it can take 3-6 months to see even the slightest result so it can take a couple years before your skin starts to look clear.



Reply

FussyFille
BCP for acne on May 18, 2012 @ 10:49 am

Hey,
I have a similar history to you. I was prescribed accutane 3 times as a teenager. It will work, and it is longer lasting than an anti-biotic or topical treatment, but it's a harsh drug; I presume you've read about it.
Ortho-tricyclene gave me the exact same side effects as you. I do not do well wtih cyclical drugs. I have been on Yasmin for years and it is the best that I have come across. I tried Marvelon and it was very tolerable. Marvelon is a very popular BCP (birth control pill) according to my nurse practitioner and Dr. I also tried Yaz. It had very few side effects and I can't remember exactly why I stopped it.
Yasmin is easily my fave. I've never had any issues with it. I've only switched at times to the two other bcp mentioned at suggestion of my dr.

I hope you find something that works for you.
Reply

Tiffmorris
for acne? on May 18, 2012 @ 02:03 pm

I think you are much better off just using an acne medicated cleanser for your acne, and skip the added hormones from birth control pills.

Reply

DawnMackie
Diane -35 on May 18, 2012 @ 02:17 pm

Diane -35worked great for me as a teen I never had half the acne trouble I have right now. I wouldn't recommend going on the birth control pill solely for the purpose of treating acne though there are lots of creams that your dr can prescribe and also a low dose antibiotic (minocyclin I believe it's called) that will help with the problem.

Research birth control pills first and talk with your dr if you wish to go that route. I did when younger but now at 30 after 2 kids and a blood clot in my lung after my youngest was born if anything has blood clot listed as side effect I steal clear! Ouch!!
Reply

TigerLilly
Yaz on May 19, 2012 @ 01:29 am

I had a mild case of acne and was given creams and stuff first which didn't work. They I was put on Yaz. It worked/is working really well for me. I haven't noticed any major side effects. MY doctor recommend Yaz and then if that wasn't going to work for me, Alesse. But I haven't had any problems with Ya at all.
Reply

Anonymous
Thanks! on May 19, 2012 @ 09:16 am

For sure I have hormonal acne bc when I was on ortho tri-cycline the only thing going well was my skin. It was beautiful! (Well that, and finally ditching the prescription pain killers for my cramps). I am very sure don't want to try another topical cleanser, hormone, Retin A, or internal minocycline (I used this for 2 years and it worked really well, but there are long term problems with extended uses of this family of drugs). These are strong meds with side effects - just like the pill.

Those of you who have had to live though persistent acne really get how awful it is and how the battle never ends. These are really good suggestions - Thanks! I just have to make sure that whatever I get doesn't make me really sick or gain weight. (I never got rid of the 20lbs - lucky I was always skinny before).

I wonder how to choose between them. Its like you need a specialist who is derm/gyno or something so they are experts on the pills.
Reply

Vlicious
... on May 22, 2012 @ 11:40 am

I've been on birth control since the age of 15 to help with my acne! I always had really bad acne in my teen yrs! It's much better now! My first pill was Diane 35. Worked well for my acne, but made me extremely moody! Marvelon did the same thing! Most recently I was on Cyclen for the last 4 yrs and it was doing great for my moods, acne, and spotting, but now I'm going on Yasmin (since my spotting has become more regular!) Definitely talk to your doc and they'll be able to suggest some... you may even need to try a few different ones until you find the one that suits you best! Accutane will work, but I don't recommend it! It's a very harsh drug (I did it twice as a teen) and has a lot of side effects! Consider it cautiously!
Reply

talullah jeane
flesh eating acne on May 22, 2012 @ 05:24 pm

I understand what you're going through. I'm having a similar problem. Over the summer my face starting breaking out something aweful. Tried everything. From the cheapest to the most expensive. All the cleansers, toners, creams, makeup, masks. Nothing worked. Finally went to the derm bc I was depressed and desperate. She put me on clindimacin lotion and doxycycline abx pills. They made me sick to my stomach. So I switched the cephalaxin which is harsh. Also switched my bcp to nuvaring. The ring caused irritation. Then the abx gave me yeast infection. So now I'm stuck witch painful hormonal cystic acne and an angry vagina. I just started yaz on Sunday. Go back to the derm Thursday. I am praying something changes and actually works. I've spent so much money. And stayin in playing xbox bc I'm ashamed of my acne and 30 scars on my face.
Hopefully something works. If anybody has any suggestions ill try it.
Reply

DawnMackie
Thank you for this post on Jun 21, 2012 @ 03:58 am

I have honestly never had this bad of acne in my life, as I do after having kids I didn't realize how common it actually is as all you see on tv is got acne no problem just use pro active, which I have and nothing! My face was clearing up a bit but then I started back to the gym and that time of the month so it's broke out terribly! I'm not treating my face other than washing with Vichy right now to give it a break but il prob go back to my topical cream, even though it burns!
Reply

Zombri
I think the pill helps... on Jun 21, 2012 @ 05:33 pm


I started getting "adult acne" the last 4 years or so. I used to have the Paraguard IUD, to avoid taking bith control pills, to avoid any bad hormone reactions, especially since I have heard that being on the pill basically is telling your bosy that you are "pregnant" all the time, so that you dont actually become pregnant. That was scary to me, so I opted for the Copper Paraguard IUD about 5 years ago. Recently I had to remove my IUD, so I went on Zovia brand birth control pills, and so far I am really happy. Ive only been on it 2 months now and my skin seems to be clearing up a bit (As long as I resist the urge to pick the hell out of it) and my periods are half as long, and only 1/4 as heavy as they were while I had the IUD. So far, I can say I think the Zovia has helped my acne, and seems to have no ill effects on my moods or weight. Also I use Derma-e brand wash (I found it at the health food store) I "try" to drink 60 oz of water each day, and I use Bare Essentials mineral make up foundation
I wish you the best! Acne is a bitch!
Reply

Leave A Reply

Title:
Your Reply:
 

 

Join Our Newsletter

Stay in the loop for the latest news, contests, deals and more!